My dog ate Tylenol. Is acetaminophen dangerous for dogs?
Acetaminophen, also called paracetamol (Tylenol, Panadol), can damage a dog's liver and its red blood cells. The risk depends on the milligrams and your dog's weight.
Depends on the dose
Signs are not expected below 100 mg/kg, but a single 500 mg tablet already reaches that level in a 5 kg (11 lb) dog.
Danger levels for dogs
- Above 100 mg/kg: signs can appear, and the liver can be damaged.
- Above 200 mg/kg: methemoglobinemia, where blood can't carry oxygen properly.
Signs to watch for
- Brown or blue-gray gums
- Fast or difficult breathing
- Swollen face or paws
- Vomiting, not eating
- Yellow gums or eyes (later)
Signs can start within a few hours. Liver signs can take 1 to 3 days.
Is it the same for cats?
No. Acetaminophen is far more dangerous for cats, where even part of a tablet can be fatal. Read the cat guide.
24/7 animal poison lines
ASPCA Animal Poison Control(888) 426-4435
Pet Poison Helpline(855) 764-7661
US & Canada, a fee may apply. Outside North America, call your nearest emergency vet.